Be careful with nsaids and risk of stroke

i had what seemed like a ministroke after upping my intake of aleve to deal with hotflashes. since then i’ve found that aleve has been associated with an increased incidence of stroke. this is something important that i believe should be shared across sites. https://forum.fudiabetes.org/t/for-diabetics-8-heart-tests-that-can-save-your-life/390/9

@v_prediabetic May I ask if this is true of all nasids or is it only a problem with Aleve. I have in my time taken a large number of nasids and have not experienced a problem, I have taken a lot of ibuprofen but not Aleve I found it to be ineffective for me.

Thank you for bringing this to our attention and thank you for the link.

1 Like

Yes, it is all NSAIDS. I was warned back in the early '90’s in the Netherlands and have stayed away from them since.

https://www.health.harvard.edu/blog/fda-strengthens-warning-that-nsaids-increase-heart-attack-and-stroke-risk-201507138138

I should add that due to severe knee pain I was prescribed Voltaren and like a dummy, I never thought about it being an NSAID. Four weeks later, three heart attacks… My neighbor was the regional sales manager for the company marketing the topical version and when he found out that I was prescribed the internal, he about had a stroke himself! He said that no doctor should EVER prescribe the internal version to a Diabetic.

1 Like

NSAIDS are reasonably safe, but not in all cases. As a countervailing example, I have taken high doses of prescription NSAIDS for about 17 years with no overwhelming side effects.

I do appreciate saying no and as a matter of choice, U understand. It depends on why you take them and the nescessity of using them. Sometimes there is no real choice.

2 Likes

in the fda alert which i copy/pasted in my original link, the fda does not include aspirin as increasing risk of stroke. however, if you take aspirin regularly (like a baby aspirin a day to thin your blood), and then you abruptly stop taking it, your risk of having a stroke in the following month goes up. dr bernstein also mentions this in one of his videos on youtube (diabetes university). my family doctor recommended that i start on taking a baby aspirin a day after seeing the plaque in my carotid arteries. after i found out about the increased stroke risk, even with regular intake of aspirin, i decided to make an appointment with a neurologist to see what my options are. if you take aspirin or NSAIDs regularly, research says there is a danger in abruptly stopping them. but how to best taper off them? dr bernstein mentioned in his video that he knows of no research pointing to how to taper off of aspirin gradually.
This article has information on the dangers of abruptly stopping aspirin and other NSAID therapy"
“Other research has supplied variations on Ferrari’s theme. For example, a study in the Archives of Internal Medicine in 2004 analyzed a huge database of British patients and concluded that people who stopped taking nonsteroidal anti-inflammatory drugs (NSAIDs) were 50% more likely to have a heart attack during the month right after they quit than people who kept on taking their NSAIDs. The NSAIDs include ibuprofen (Advil, Motrin, other brands), naproxen (Aleve, Naprosyn, other brands), and several less familiar prescription drugs. The risk was especially high for people with rheumatoid arthritis or lupus.” https://www.health.harvard.edu/newsletter_article/Aspirin_Quitting_cold_turkey_could_be_dangerous

it seems the article is saying tha if you do take aspirin/other NSAIDs regularly, don’t just quit cold turkey.

In the article I posted (I’ve seen this elsewhere and was told the same in the Netherlands), it says that aspirin doesn’t have the risks of all other NSAIDS, “Aspirin is also an NSAID, but it does not pose a risk of heart attack or stroke and is not covered by this new warning.”